Thunderstorm Wind, Yuma
- When
- July 22, 7:35 PM MST
- Where
- Yuma County, Yuma
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.120, -102.720
Power lines were blown down in town.
A line of strong to severe thunderstorms moved east across Yuma County. As the thunderstorms moved through the town of Yuma the straight-line winds from the storms blew down power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of strong to severe thunderstorms moved east across Yuma County. As the thunderstorms moved through the town of Yuma the straight-line winds from the storms blew down power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 22, 4:23 PM MST, 3 hours 12 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
523 PM MDT FRI JUL 22 2016
.SHORT TERM...(This evening through Saturday)
Issued at 105 PM MDT Fri Jul 22 2016
19Z Water Vapor Imagery and RAP analysis indicated large 597 ridge
centered over eastern New Mexico. WSR-88D KGLD noted small
vorticity center embedded with the morning showers, which
continued to move to the east. At the surface, weak surface
trough/convergent area was noted across eastern cwa extending into
central KS.
Two main concerns for the short term will be ongoing heat and
thunderstorm chances. A weak elevated cap this morning allowed for
scattered storms to develop with rather weak forced ascent.
Similar pattern in store for this afternoon as CU field developing
near higher terrain, but not seeing any organized sfc features to
focus storms on. Convection allowing models have been struggling
with the pattern so overall confidence in evolution is low. A few
storms will form off the higher terrain and push east tonight but
with winds aloft weak and shear minimal not expect to see a lot
of organization. Another round of elevated storms possible tonight
along edge of H7 thermal ridge. Relatively strong WAA develops
across MCK and NRN area and maintains itself for several hours.
Looks like a good chance for LFC's to be reached in this area and
do not see a reason why a storm or two wont from after 06z.
For Saturday...Cold front will work its way across Nebraska
through the day. While cooler air will likely remain to the north
through the day, surface trough ahead of front may provide area
for potential convective initiation. Instability should be
favorable for severe weather, but wind shear rather weak in warm
humid airmass south of front/trough. Given persistent near sfc
convergence and instability think thunderstorm chances look good,
but with weak shear do not expect to see a lot of storm
organization.
For the heat, already seeing 105 heat indices across advisory area
today so will let things stand as is. For tomorrow, looks like
dewpoints will dry out a bit during the afternoon but with temps
remaining around 100 will see some borderline heat index values
across a portion of the area. With the heat continuing, will
slightly expand current advisory for Saturday.
.LONG TERM...(Saturday night through Friday)
Issued at 202 PM MDT Fri Jul 22 2016
Thunderstorm chances continue in the long term period. Somewhat
cooler temperatures are anticipated after the passage of a cold
front over the weekend.
Saturday night: A cold front moves into the region Saturday evening
and begins to stall as a shortwave trough slowly advances over the
northern Plains. The front is anticipated to generate thunderstorms
in the region during this period. With instability present, a few
strong to severe storms will be possible.
Sunday and Sunday night: Guidance suggests precipitation chances
linger into Sunday for far eastern portions of the area with the
cold front stalled over northern Kansas into eastern Colorado. At
this point, flow is generally westerly aloft as high pressure
remains over the southwestern CONUS and the trough progresses across
southern Canada. Should see a lull in precipitation midday before
thunderstorm chances ramp up once again in the afternoon/evening
when weak waves pass through the flow. There is a potential for
isolated severe weather along and north of the front. With the ridge
broken down by shortwaves and a the front through the region, some
relief from heat is expected with high temperatures in the upper
80s to mid 90s.
Monday and Monday night: The ridge appears to strengthen over
western CONUS as disturbances pass through. Cannot rule out
afternoon/evening thunderstorms during this timeframe. Temperatures
appear to cool slightly into the low 90s.
Tuesday through Friday: Flow aloft is generally west/northwest with
zonal flow across the northern half of the country and high pressure
retreating further west midweek. Disturbances are anticipated to
pass along the northern periphery of the high pressure and across
the High Plains. Precipitation chances persist throughout the period
with better chances for precipitation on Tuesday when a stronger
wave impacts the region. Temperatures stay warm, mainly in the low
to mid 90s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 523 PM MDT Fri Jul 22 2016
Conditions...VFR...w/ a mix of scattered/broken mid and high
clouds.
Precip/Wx....VCTS for KGLD 00z-03z and 00z-09z for
KMCK...otherwise none expected at this time.
Winds........For KGLD...SSE 10-20kts thru 05z Saturday...then
becoming WSW around 10kts thru 18z Saturday. Becoming NNE around
10kts after 18z. For KMCK...SSE 10-20kts thru 14z Saturday then
WSW around 10kts thru 20z. After 20z...NNW around 10kts.
&&
.GLD Watches/Warnings/Advisories...
KS...Heat Advisory until 8 PM CDT Saturday for KSZ002>004-015-016-029.
Heat Advisory until 7 PM CDT this evening for KSZ014-028.
CO...NONE.
NE...Heat Advisory until 8 PM CDT Saturday for NEZ080-081.
Heat Advisory until 6 PM MDT this evening for NEZ079.
&&
SHORT TERM...JRM
LONG TERM...JBH
AVIATION...JNHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 541 PM MDT FRI JUL 22 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-232345- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 541 PM MDT FRI JUL 22 2016 /641 PM CDT FRI JUL 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT... FOR LOCATIONS ROUGHLY ALONG AND EAST OF A LINE FROM RUSSELL SPRINGS TO ATWOOD TO BENKELMAN, HEAT INDEX VALUES WILL CONTINUE TO BE NEAR TO SLIGHTLY ABOVE 105 DEGREES UNTIL EARLY THIS EVENING. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE ENTIRE TRI STATE REGION. WIND AND HAIL WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ON SATURDAY...HEAT INDEX VALUES WILL BE NEAR 105 FOR LOCATIONS ROUGHLY ALONG AND EAST OF A GOVE TO HOXIE TO MCCOOK LINE. ISOLATED SEVERE STORMS MAY ALSO DEVELOP ACROSS THE FORECAST AREA LATE SATURDAY AFTERNOON AND EVENING ALONG AND SOUTH OF A CHEYENNE WELLS TO COLBY AND NORTON LINE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THIS AREA. A LITTLE BETTER CHANCE FOR SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL IS EXPECTED FROM SUNDAY AFTERNOON INTO THE OVERNIGHT HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 3 N QUINTER 39.11N 100.23W
07/22/2016 M1.00 INCH GOVE KS TRAINED SPOTTER
60 TO 70 MPH WIND GUSTS AS WELL. OCCURRED BETWEEN PARK
AND QUINTER.
&&
JNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM CDT FRI JUL 22 2016
KSZ001-002-230100-
CHEYENNE KS-RAWLINS KS-
751 PM CDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RAWLINS AND
NORTHEASTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS UNTIL 800 PM
CDT...
AT 751 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES NORTHWEST OF BIRD CITY TO NEAR
MCDONALD. MOVEMENT WAS EAST AT 10 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BIRD CITY...MCDONALD AND BEARDSLEY.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3994 10163 3984 10111 3972 10133 3981 10184
3987 10180
TIME...MOT...LOC 0051Z 257DEG 10KT 3982 10162 3977 10140
CLT/JTLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
810 PM CDT FRI JUL 22 2016
KSZ001-230130-
CHEYENNE KS-
810 PM CDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 830 PM CDT...
AT 810 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF BIRD CITY...OR 10 MILES NORTHEAST OF ST.
FRANCIS... MOVING NORTHEAST AT 10 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BIRD CITY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3988 10141 3983 10141 3973 10157 3987 10175
4000 10162 4000 10160
TIME...MOT...LOC 0110Z 219DEG 8KT 3985 10163
CLT/JTLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT FRI JUL 22 2016
COZ090-230215-
YUMA COUNTY CO-
803 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
815 PM MDT...
AT 803 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF ARICKAREE SCHOOL...OR 19 MILES SOUTHWEST OF
YUMA... MOVING EAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
YUMA...ABARR AND HEARTSTRONG.
LAT...LON 3978 10231 3969 10280 4000 10280 4000 10279
4010 10279 4019 10254
TIME...MOT...LOC 0203Z 251DEG 25KT 3988 10293
LUNDQUISTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
817 PM MDT FRI JUL 22 2016
COZ090>092-230230-
YUMA COUNTY CO-KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
817 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...CENTRAL KIT CARSON AND CENTRAL CHEYENNE
COUNTIES IN EAST CENTRAL COLORADO UNTIL 830 PM MDT...
AT 817 PM MDT...THUNDERSTORM OUTFLOW WAS LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTH OF COPE TO 8 MILES SOUTH OF KIT CARSON.
MOVEMENT WAS EAST AT 10 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS...STRATTON...BETHUNE...KIT CARSON...
VONA AND FIRSTVIEW.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 406 AND 434.
HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 165.
THESE WINDS WITH THIS OUTFLOW MAY INTENSIFY...SO BE CERTAIN TO
MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 3957 10280 3960 10280 3959 10235 3861 10228
3861 10285 3957 10287
TIME...MOT...LOC 0217Z 260DEG 8KT 3954 10279 3864 10278
LUNDQUISTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 833 PM MDT FRI JUL 22 2016 COZ090>092-230300- YUMA COUNTY CO-KIT CARSON COUNTY CO-CHEYENNE COUNTY CO- 833 PM MDT FRI JUL 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEASTERN COLORADO...EASTERN KIT CARSON AND NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO UNTIL 900 PM MDT... AT 832 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF ECKLEY TO 9 MILES NORTHEAST OF STRATTON TO 9 MILES WEST OF CHEYENNE WELLS. MOVEMENT WAS EAST AT 75 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... BURLINGTON...WRAY...CHEYENNE WELLS...STRATTON...BONNY RESERVOIR... ECKLEY AND BETHUNE. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 419 AND 450. HIGHWAY 385 BETWEEN MILE MARKERS 143 AND 258. LAT...LON 4031 10206 3871 10205 3872 10262 4021 10263 TIME...MOT...LOC 0232Z 262DEG 64KT 4015 10254 3942 10252 3881 10254 LUNDQUIST
The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 02:34 UTC.
1 thunderstorm wind. Local standard time, as filed.
Power lines were blown down in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653654.